Caught between two medical professionals' opinions, advice welcome!

Hi all! Just a brief background on my situation before I get into the topic at hand.

Sept 2014 - Went to GP in Summer complaining of feeling tired all day, blood tests showed "slightly hypo" as Dr said it, started me on 50mcg Levo in Sept.

Sept 14 til Easter 15 - My memory has never been the best, but I believe I recall feeling normal or at least getting by on this dose. However by Easter I was so fed up and run down that I upped my dosage to 100mcg, so perhaps I wasn't all that 'normal'. Went to my GP to inform him and he was fine with it.

Summer 2015 - Moved up to 125mcg after complaining of symptoms again.

Now - TSH is slightly below what is considered 'normal', t4 and t3 are at the very top end of the 'normal' range while on this dosage.

Having said that, I now find myself feeling worse than ever. This current academic year I was retaking my second year of University as I was too ill to perform to the best of my ability in 14/15. I've now been forced to take the rest of this year out, meaning that in 16/17 I'll be taking my second year for a THIRD time. I know left to the hands of the NHS I'd never get better, and was beginning to think about upping my dose myself to see how it goes.

Two days ago (Wednesday) I underwent an 11 hour round trip to visit Dr Peatfield in an attempt to salvage what was left of "the best years of my life". After discussing my medical history in length Dr Peatfield was livid that I'd been so flippantly diagnosed and medicated by my GP's. Given that I tested negative for Hashi's, and was a young athletic male when diagnosed, he appears certain that I'm not hypothyroid at all and the synthetic hormone is doing me no good. His instruction was to immediately taper off the drug in the next couple of weeks, then to conduct the Genova tests he's given me forms for.

While I suppose this is good news and I'm finally having someone look at my 'condition' in a different way, I'm extremely nervous to attempt to come off my medication, particularly given the symptoms I'm experiencing. Every symptom I currently have (severe fatigue, weight gain, dry scalp, loss of drive, headaches) seems to point to hypothyroidism, but perhaps Dr P feels the drugs have made my thyroid become lazy as the t4 is being externally administered?

It sounds ridiculous that I'm asking a site full of non medical professionals to give me advice on two conflicting sides of medical professionals, but has anybody experienced any situation similar to this? Was anybody mis-diagnosed at any point? Has anybody ever attempted to get off of 125mcg of synthetic hormone?

Any advice or comments on my situation are welcome

Regards,

Matt

5 Replies

oldestnewest
  • Can you get your test results from the doctor (you are legally entitled to them) and post on here? I would be particularly interested to see the ones from before you started medication, and the current ones.

    Post the ranges (usually in brackets just after the number)

  • Hi Ruthi!

    Something I'm currently working on. Since changing doctors from my one at University to one back home where I currently am, I'm having trouble getting hold of them.

    I'm going to contact the University surgery again today and hopefully will be able to post all my blood tests on this post :)

  • It's more usual to remain undiagnosed than diagnosed. Dr P can be trusted as being hypo himself and helps the untreated/undiagnosed I'd be apt to take his word.

    Mistakes can be made. It would take about six weeks for your levo to leave your body completely. I can quite understand your fear of feeling as you did before but levo isn't working for you as it should as you feel worse.

    You can borrow from the Thyroiduk library a book 'Tears Behind Closed Doors' which you will find eye-opening.

    Dr P can tell if someone is hypo instantly. It would be good to know what has made you unwell.

    When you post your results members will give their viewpoints.

    It's horrible being unwell. Worse when the meds you take are not making any improvement and you don't know where to turn next. At least Dr P can advise.

  • "It's more usual to remain undiagnosed than diagnosed. "

    This is true, but it is also true that occasionally young people have raised TSH due to other factors, and it can be self-righting.

    But the other thing that seems rather odd is that your TSH isn't pretty well non-existent. If you were totally over replaced there would be no reason to produce any at all.

    If you are converting T4 to T3 properly (which top of the range T3 would suggest) then you should feel fine. But some people convert T4 to Reverse T3 which looks the same (its an optical isomer, if you are a scientist) to the tests, but doesn't have the desired effect. It also, to add insult to injury, blocks the receptors so the real stuff can't get in to do its job.

    Dr P's strategy will certainly show the true picture, but its a slow, and potentially painful way to do things. If you stop your Levo today it will be 8 weeks before its entirely out of your system (OK, not entirely, but near as makes no difference) although you will probably start to see a change within a couple of weeks, especially if you do need thyroid replacement. If you can afford it you could do a full thyroid panel now, to see what the situation really is - and in particular look at RT3.

  • Hi Matt,

    Have you been tested for a pituitary adenoma?

    They're thought to be in 24% of the population, so not an uncommon cause of your symptoms. Might be worth flagging this up.

    M*

You may also like...